Factors associated with non-fatal heroin overdose: assessing the effect of frequency and route of heroin administration
Article first published online: 5 MAR 2002
Volume 97, Issue 3, pages 319–327, March 2002
How to Cite
Brugal, M. T., Barrio, G., Fuente, L. D. L., Regidor, E., Royuela, L. and Suelves, J. M. (2002), Factors associated with non-fatal heroin overdose: assessing the effect of frequency and route of heroin administration. Addiction, 97: 319–327. doi: 10.1046/j.1360-0443.2002.00058.x
- Issue published online: 5 MAR 2002
- Article first published online: 5 MAR 2002
- Administration route;
- frequency of use;
- non-fatal overdose
Aims To examine risk factors associated with non-fatal heroin overdose, particularly frequency and route of heroin administration.
Design Data from cross-sectional surveys were analysed as a case–control and as a case cross-over design.
Setting and participants 2556 subjects treated for heroin dependence in 164 outpatient facilities in Spain.
Measurements Prevalence of overdose involving emergency care in the 12 months before treatment admission.
Case control design Odds ratio (OR) adjusted by logistic regression.
Estimated relative risk (RR) of transient risk of injecting heroin.
Findings The prevalence of overdose was 10%. In the case control analysis the cumulative risk of overdose increased as the frequency of heroin use decreased. However, among daily heroin users this risk increased as the frequency of heroin injection rose, with an OR of 6.0 (95% CI: 3.9–9.6) for daily injectors versus non-injectors. Sniffers had a higher risk than smokers among non-daily users, but not among daily users. Other factors associated with increased risk of overdose were: tranquillizers, alcohol or cocaine use, living in certain regions and being long-term HIV+ 0. In the case–crossover analysis, the RR for injecting heroin versus using other routes immediately before overdose was 15.9 (95%CI: 9.5–26.6), and was much higher for non-daily heroin users than for daily users.
Conclusions These findings suggest that the rapid entry of a large quantity of heroin into the blood (as occurs when injecting) involves a high risk of overdose, especially when the heroin tolerance level is low (as occurs in sporadic users).